Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Cleveland, OH

October 2, 2018Holmes County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 2, 2018, 4:15 PM EDT for Holmes County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 4:15 PM EDT (20:15 UTC)
Expired
Oct 2, 2018, 5:00 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 96 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 3:29 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS51 KCLE 022015
SVRCLE
OHC075-022100-
/O.NEW.KCLE.SV.W.0078.181002T2015Z-181002T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
415 PM EDT TUE OCT 2 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Holmes County in northeastern Ohio...

* Until 500 PM EDT.

* At 415 PM EDT, a severe thunderstorm was located over Nashville, or
  13 miles west of Millersburg, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Millersburg, Berlin, Walnut Creek, Loudonville, Killbuck,
  Holmesville, Glenmont, Nashville, Winesburg, Farmerstown, Baltic,
  Mount Hope and Charm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8191 4051 8219 4057 8218 4057 8222
      4064 8222 4067 8221 4067 8194 4063 8167
      4045 8167
TIME...MOT...LOC 2015Z 277DEG 27KT 4061 8216 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
643 
WWUS51 KCLE 022038
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
438 PM EDT TUE OCT 2 2018

OHC075-022100-
/O.CON.KCLE.SV.W.0078.000000T0000Z-181002T2100Z/
Holmes OH-
438 PM EDT TUE OCT 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR HOLMES COUNTY...

At 437 PM EDT, a severe thunderstorm was located over Millersburg, 
moving east at 30 mph. Another storm was also located southwest of 
Glenmont, also moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Killbuck, Holmesville, Glenmont,
Winesburg, Farmerstown, Baltic, Mount Hope and Charm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 8217 4067 8195 4067 8194 4063 8167
      4045 8167 4045 8191
TIME...MOT...LOC 2037Z 277DEG 27KT 4059 8194 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
119 
WWUS51 KCLE 022059
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
459 PM EDT TUE OCT 2 2018

OHC075-022109-
/O.EXP.KCLE.SV.W.0078.000000T0000Z-181002T2100Z/
Holmes OH-
459 PM EDT TUE OCT 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR HOLMES COUNTY WILL EXPIRE AT
500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Ohio.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4051 8217 4067 8195 4067 8194 4063 8167
      4045 8167 4045 8191
TIME...MOT...LOC 2059Z 277DEG 27KT 4057 8173 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:51 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 2, 2:51 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
251 PM EDT Tue Oct 2 2018

.SYNOPSIS...
A cold front will sweep across the region this evening and stall
across southern Ohio overnight. This will allow high pressure to
briefly ridge across the area into early Wednesday. A warm front
will lift northward across Lake Erie by Wednesday evening. The next
cold front looks to arrive on Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Several boundaries are initiating convection across the region this
afternoon. The cold front, an east west Outflow boundary over NE OH
into NW PA, and a pre frontal trough located from Bradford, PA to
southeast Ohio. The best shear and convergence so far has been with
the boundary located over NE OH/NW PA. This is the location where
the best potential for tornado's exists. The strongest thunderstorms
will be through early evening then sweep southeast with the front.
The cold front will stall across southern Ohio overnight as high
pressure briefly ridges into the region. The warm front will lift to
Lake Erie by Wednesday evening. There could be a few sprinkles with
the front as it lifts north on Wednesday but did not place the
mention in the forecast at this time. A cold front will be
approaching NW Ohio by 12z Thursday so expect increasing chances of
showers and thunderstorms after midnight.

Temperatures will remain above seasonal averages through the near
term.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level flow will bring broad troughiness to the northeastern
CONUS Thursday.  An upper level ridge will move fairly quickly east
to the eastern United States by Friday.  Another upper level trough
will dive into the western United States and become negatively
tilted as it approaches the local area Saturday.  As the upper level
low pressure system moves east across central Canada, a cold front
from the low will slide east across the local area by Thursday
morning.  High pressure will try to build east into the Great Lakes
and southern Ontario Canada and cause the cold front to become
nearly stationary south of the forecast area by Thursday night.
Moisture associated with the cold front will bring a threat for
showers and thunderstorms Thursday tapering off to showers Thursday
night.  A return to fair weather will take place Thursday night with
the high pressure.  As secondary upper level trough moves east
toward the area, expecting a fairly large swath of moisture to move
into the local area Friday and bring with it another chance for
showers to the region.  Warm front will begin to move north across
the region Friday afternoon and evening with a surge of warm air
back into the local area.  Due to instability in the warm sector,
expecting a chance for showers and thunderstorms Saturday.
Temperatures will see a dip from Thursday to Friday as cool air
advection takes place but will rebound in the warm sector back to at
or around 80 degrees for Saturday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A vigorous shortwave trough will track across the Great Lakes region
at a fairly good clip Saturday night and become negatively tilted.
This will cause deepening of the surface low pressure system as it
moves east across the Great Lakes into Maine Saturday night.  High
pressure will once again move into the central portion of Ontario
Canada for a repeat of what we will see during the latter portion of
the week.  Cold front that will sweep east across the area Saturday
night will become nearly stationary across the Ohio Valley by
Sunday.  The front will lift north again Sunday night to bring a
strong surge of warm air back to the area for Monday and Tuesday. A
slight surge of drier air will take place Monday night and this
should bring a period of dry weather overnight into Tuesday.  Summer
like highs in the upper 70s to lower 80s expected through this
period; especially in the warm sector.  Lows will be in the middle
60s.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Patchy MVFR ceilings will continue to float across the region
this afternoon as we await the development of thunderstorms.
There are a couple areas of interest. One being the cold front
that will move across the area this afternoon and evening and
another convergence area near a Bradford, PA to Wilmington, OH
line. Also some outflow lingering across NW PA from the morning
convection. Still some uncertainty about the timing of the
convection but will give a best 2 hour window for the
thunderstorm chances. Will likely place some higher convective
gusts in the KCAK and KYNG TAF's and update other sites if/when
the convective line develops near them. So expect to see
MVFR/IFR conditions with the thunderstorms into the evening.

The cold front will move to central OH by evening with some
MVFR cloud cover expected for several hours in the wake of the
front. Gusty southwest winds to 25 knots will shift to the
northwest with the cold frontal passage. The winds should
quickly become light and variable as high pressure ridges into
the region overnight.

OUTLOOK...Non-VFR in showers and thunderstorms on Thursday.

&&

.MARINE...
A small craft advisory has been issued for this afternoon through
this evening as winds behind the cold front increase to 15 to 25
knots.  Winds will diminish fairly quickly tonight well behind the
front and become light northerly.  Light winds will prevail through
tomorrow but will then increase to 20 knots or better by Wednesday
night out of the south as gradient tightens ahead of the cold front.
The cold front will sweep east across Lake Erie Thursday morning
slowly diminishing and becoming north to northeast by Thursday
night. The flow will slowly switch around to the east and then
southeast and then south by Saturday morning.  Southwest flow will
persist at 10 to 20 knots into Saturday night ahead of another cold
front and then become light northwest then east for Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     LEZ146>149.

&&

SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Mullen
MARINE...Lombardy
Hazardous weather outlook, Oct 2, 3:37 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
337 PM EDT Tue Oct 2 2018

LEZ061-142>149-162>169-OHZ003-006>011-017>019-027-028-031945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Wyandot-
Crawford-
337 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-013-020>022-029>032-036>038-047-031945-
Lake-Geauga-Medina-Summit-Portage-Richland-Ashland-Wayne-Stark-
Marion-Morrow-Holmes-Knox-
337 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ014-023-033-089-PAZ001>003-031945-
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
337 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Oct 2, 2:17 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
217 PM EDT TUE OCT 2 2018

OHZ014-PAZ002-003-021900-
Ashtabula Inland-Southern Erie-Crawford-
217 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ASHTABULA...
SOUTHERN ERIE AND CRAWFORD COUNTIES...

At 217 PM EDT, a strong thunderstorm was located 8 miles southwest of
Albion, or 12 miles southeast of Conneaut, moving east at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Meadville, Edinboro, Titusville, Union City, Cambridge Springs,
Waterford, Albion, Wattsburg, Canadohta Lake, Riceville,
Lincolnville, Harmonsburg, Pymatuning North, Pierpont, Saegertown,
Conneautville, Cranesville, Hydetown, Springboro and Platea.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Cleveland.

LAT...LON 4170 8082 4181 8087 4208 7976 4201 7976
      4200 7975 4200 7962 4199 7961 4162 7961
TIME...MOT...LOC 1817Z 267DEG 44KT 4179 8045

Griffin
Local storm report, Oct 2, 2:50 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TORNADO          5 E CONNEAUTVILLE       41.76N 80.27W
10/02/2018                   CRAWFORD           PA   TRAINED SPOTTER

            CONFIRMED TORNADO. NURSING HOME STRUCK BY TORNADO.

&&

LOMBARDY
Local storm report, Oct 2, 3:10 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WOODCOCK                41.76N 80.08W
10/02/2018  E1.00 INCH       CRAWFORD           PA   TRAINED SPOTTER

&&
Local storm report, Oct 2, 4:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
400 PM EDT TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             BLOOMING VALLEY         41.68N 80.04W
10/02/2018  E0.25 INCH       CRAWFORD           PA   TRAINED SPOTTER

            HAIL SIZE 1/4 TO 1/2 INCH DIAMETER HAIL.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 10:16 AM EDTSmall Craft AdvisoryCLE11 hr
Oct 2, 2:30 PM EDTTornado WarningCLEAshtabula45 min
Oct 2, 3:01 PM EDTTornado WarningCLEAshtabula44 min
Oct 2, 3:35 PM EDTFlash Flood WarningCLEAshtabula111 min
Oct 2, 5:04 PM EDTSevere Thunderstorm WarningCLEHolmes12 min
Oct 2, 5:14 PM EDTSevere Thunderstorm WarningCLETrumbull46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.